|Year : 2015 | Volume
| Issue : 2 | Page : 80-81
Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity
Hemendra Singh1, Sundernag Ganjekar1, Anand Kalegowda2, Murali Thyloth1
1 Department of Psychiatry, M.S. Ramaiah Medical College and Hospitals, Bengaluru, Karnataka, India
2 Department of Radiodiagnosis, M.S. Ramaiah Medical College and Hospitals, Bengaluru, Karnataka, India
|Date of Web Publication||20-Jan-2016|
Department of Psychiatry, M.S. Ramaiah Medical College, Bengaluru - 560 054, Karnataka
Source of Support: None, Conflict of Interest: None
Lithium is a commonly used mood stabilizer. However, because lithium has a low therapeutic index, lithium-induced drug toxicity is frequently seen in clinical practice. While most side effects of lithium use reverse after the drug is discontinued, in rare cases patients develop a persistent neurological side effect known as a syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). We report a case where the patient developed SILENT even when given a therapeutic dose of lithium. Our case also supports the biological mechanism of SILENT, which involves demyelination at multiple sites in the brain.
Keywords: Lithium, neurotoxicity, syndrome of irreversible lithium-effectuated neurotoxicity
|How to cite this article:|
Singh H, Ganjekar S, Kalegowda A, Thyloth M. Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity. J Mental Health Hum Behav 2015;20:80-1
|How to cite this URL:|
Singh H, Ganjekar S, Kalegowda A, Thyloth M. Unusual manifestation of therapeutic dose of lithium as syndrome of irreversible lithium-effectuated neurotoxicity. J Mental Health Hum Behav [serial online] 2015 [cited 2022 Dec 9];20:80-1. Available from: https://www.jmhhb.org/text.asp?2015/20/2/80/174600
| Introduction|| |
Since its first use in 1947, lithium is now commonly used as a least expensive mood stabilizer. However, because lithium has a low therapeutic index, lithium-induced drug toxicity is frequently seen in clinical practice. ,, Although most lithium-induced neurological side effects are reversible on discontinuation of the drug, there is evidence that lithium toxicity causes irreversible persistent neurologic disorders. ,,, We report a case of syndrome of irreversible lithium-effectuated neurotoxicity (SILENT), who recovered partially after extensive treatment.
| Case Report|| |
A 45-year-old Mr. S presented with a history of altered sensorium for the past 2 days. The patient had a history of five episodes of mania and two episodes of depression in the last 15 years. Six weeks ago he had an episode of mania, for which he was treated at a tertiary care center as inpatient and given a tablet each of olanzapine 20 mg, lithium 900 mg, and chlorpromazine 300 mg daily. A week after he was discharged from the center, while still on regular medication, he developed coarse tremors affecting the whole body and was unable to walk. When he was brought to the Accident and Emergency Department of our hospital, he was afebrile and was not responding to painful commands. His pulse rate was 105/min with exaggerated deep tendon reflexes. His investigations showed a raised serum lithium level of 3.9 mEq/L, creatinine of 1.8 mg/dl, and raised white blood cells of 24,800/μl. His liver function tests and sugar level were within the normal range. All his previous medications, including lithium were stopped, and he was treated with intravenous (IV) normal saline, IV ceftriaxone 2 g, and vancomycin 500 mg twice a day for 2 weeks. In order to rule out any infection, his blood was sent for culture, and a cerebrospinal fluid (CSF) analysis was done to rule out any neuro-infection. However, both blood culture and CSF results were found to be normal. A magnetic resonance imaging (MRI) of the brain showed T2 and flair hyperintensities in the bilateral parietal lobe and periventricular white matter changes, both suggestive of lithium toxicity [Figure 1]a. In view of his low Glasgow coma scale (8/15), the patient was intubated. Also, because of the severe lithium toxicity, hemodialysis was started. After two cycles of hemodialysis, the patient started responding to painful commands. His serum lithium level fell to 1.8 mEq/L. He was extubated on day 5 of admission. From day 6 onward, he started responding to oral commands, even though his speech was slurred. However, he had coarse tremors, truncal ataxia, and difficulty in deglutition. Subsequently, the patient was shifted to the psychiatry ward of our hospital for further management and for observation of manic symptoms. Physiotherapy was started, and within 2 weeks of intensive physiotherapy the patient started walking with support. His speech too improved. After 3 weeks, when his blood serum lithium level fell to 0.2 mEq/L, he started showing symptoms of mania. He was then treated with oral quetiapine, which was gradually increased to 300 mg/day. Thirty-six days after the first MRI, a second MRI was done. The second MRI showed up to 40% reduction in periventricular white matter hyperintensities in the bilateral parietal lobes [Figure 1]b. Even after about 6 months of follow-up the patient continues to have coarse tremors, dysarthria, and significant limb ataxia.
|Figure 1: (a) T2 and flair hyperintensities in the bilateral parietal lobe and periventricular white matter changes, both suggestive of lithium toxicity. (b) Up to 40% reduction in periventricular white matter hyperintensities in the bilateral parietal lobes|
Click here to view
| Discussion|| |
Our patient had come to the emergency unit with signs of acute lithium toxicity. Later, he developed lithium-induced persistent neurological dysfunction. This condition was first reported in a study by Adityanjee, who called it SILENT.  Our patient also continued to have persistent cerebellar dysfunctions, which persisted beyond 4 months, even though there was no prior neurological illness. In addition, our patient had white matter changes at multiple sites in the brain, which surprisingly reduced up to 40% after 5 weeks of extensive treatment for lithium toxicity [Figure 1]a and b. A concomitant use of antipsychotic drugs might increase lithium influx in red blood cells, and enhanced levels of lithium in the tissue may precipitate neurotoxicity.  At the time of admission, our patient was also on other oral antipsychotics, had a high serum lithium level of 3.9 mEq/L, and a raised creatinine level, which might have precipitated the development of persistent, lithium-induced neurological dysfunction. , Delayed distribution of lithium into the tissues might be explained by the fact that after lithium intoxication, neurological symptoms might persist long after the lithium level normalizes.  A case of long duration persistence of SILENT due to the presence of other risk factors such as high-grade fever and concomitant use of multiple antipsychotics has been described recently.  Our patient also continued to have residual clinical and imaging findings that were suggestive of irreversible neurological toxicity, which could be attributed to lithium. Although we have followed up the patient for about 6 months, yet in order to observe and understand the natural recovery process of SILENT, a longer duration follow-up of the patient is required. Our case also supports the biological mechanism of SILENT, which involves demyelination at multiple sites in brain MRI.  Lithium-induced SILENT is not an uncommon side effect of lithium. It is, therefore, advisable that medical specialists do a baseline, as well as a regular clinical, and blood assessment to avoid potential neurological side effects of lithium in high-risk patients. There is a need for systematic, focused research in this area so as to understand the biological mechanism of SILENT.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Amdisen A. Clinical features and management of lithium poisoning. Med Toxicol Adverse Drug Exp 1988;3:18-32.
Freeman MP, Freeman SA. Lithium: Clinical considerations in internal medicine. Am J Med 2006;119:478-81.
Mohandas E, Rajmohan V. Lithium use in special populations. Indian J Psychiatry 2007;49:211-8.
Adityanjee, Munshi KR, Thampy A. The syndrome of irreversible lithium-effectuated neurotoxicity. Clin Neuropharmacol 2005;28:38-49.
Niethammer M, Ford B. Permanent lithium-induced cerebellar toxicity: Three cases and review of literature. Mov Disord 2007;22:570-3.
Porto FH, Leite MA, Fontenelle LF, Marrocos RP, Szczerback NF, de Freitas MR. The syndrome of irreversible lithium-effectuated neurotoxicity (SILENT): One-year follow-up of a single case. J Neurol Sci 2009;277:172-3.
Adityanjee. The syndrome of irreversible lithium effectuated neurotoxicity. J Neurol Neurosurg Psychiatry 1987;50:1246-7.
Strobusch AD, Jefferson JW. The checkered history of lithium in medicine. Pharm Hist 1980;22:72-6.
Tesio L, Porta GL, Messa E. Cerebellar syndrome in lithium poisoning: A case of partial recovery. J Neurol Neurosurg Psychiatry 1987;50:235.
Clendeninn NJ, Pond SM, Kaysen G, Barraza JJ, Farrell T, Becker CE. Potential pitfalls in the evaluation of the usefulness of hemodialysis for the removal of lithium. J Toxicol Clin Toxicol 1982;19:341-52.